Alert archive / Hawaii / Flash Flood Warnings in 2018
Flash Flood Warning 14, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Feb 25, 2018, 5:25 PM HST for Honolulu County, Hawaii. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 25, 2018, 5:25 PM HST (03:25 UTC)
- Expired
- Feb 25, 2018, 8:30 PM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Honolulu County, HI
The radar
The Molokai radar (PHMO), 89 km from the middle of the area, began a volume at 03:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 25, 6:00 PM HST | FLASH FLOOD | Waikane, HI | KAMEHAMEHA HIGHWAY REPORTED CLOSED AT WAIKANE STREAM AND WAIAHOLE STREAM DUE TO WATER OVER THE ROAD. HIGH WATER RESCUES ALSO REPORTED IN THIS AREA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 35 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lihue, (PHLI), launched 00:00Z, 3.4 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 160 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 747 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
650
WGHW50 PHFO 260325
FFWHFO
HIC003-260630-
/O.NEW.PHFO.FF.W.0014.180226T0325Z-180226T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
525 PM HST SUN FEB 25 2018
The National Weather Service in Honolulu has issued a
* Flash Flood Warning for...
The island of Oahu in Honolulu County
* Until 830 PM HST
* At 524 PM HST, radar indicated heavy rain near Ahuimanu. Rain was
falling at a rate of 2 inches per hour. Flash flooding is expected
to begin shortly.
* Locations in the warning include but are not limited to...
Ahuimanu, Punaluu, Waikane, Hauula, Laie, Waiahole, Kahaluu, Kahuku
and Kaaawa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.
&&
This warning may need to be extended beyond 830 PM HST if heavy rain
persists.
LAT...LON 2166 15792 2163 15793 2155 15784 2147 15784
2144 15780 2145 15777 2139 15786 2166 15806
2171 15800 2171 15797
$$
Burke1 follow-up statement
817
WGHW70 PHFO 260345
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
545 PM HST SUN FEB 25 2018
HIC003-260630-
/O.CON.PHFO.FF.W.0014.000000T0000Z-180226T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Honolulu HI-
545 PM HST SUN FEB 25 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM HST FOR THE
ISLAND OF OAHU IN HONOLULU COUNTY...
At 539 PM HST, radar indicated heavy rain continuing across the
windward sections of Oahu, with rainfall rates of 1 to 2 inches per
hour. The stream gauge on Waikane Stream has risen rapidly during
the past hour, and flash flooding on Kamehameha Highway near the
stream crossing is imminent. The Kahana and Waiahole Streams have
also risen rapidly during the past hour, and flash flooding is
likely across other areas of windward Oahu.
Locations in the warning include but are not limited to... Ahuimanu,
Punaluu, Waikane, Hauula, Laie, Waiahole, Kahaluu, Kahuku and Kaaawa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This flash flood warning replaced the flood advisory previously in
effect for windward Oahu.
A flash flood warning means that flooding is imminent or occurring
in streams, roads, and low lying areas. Move to higher ground now.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.
&&
This warning may need to be extended beyond 830 PM HST if heavy rain
persists.
LAT...LON 2166 15792 2163 15793 2155 15784 2147 15784
2144 15780 2145 15777 2139 15786 2166 15806
2171 15800 2171 15797
$$
JacobsonWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Feb 25, 3:45 PM HST, 1 hour 40 minutes earlier.
Area forecast discussion, Feb 25, 3:45 PM HST, 1 hour 40 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 345 PM HST Sun Feb 25 2018 .SYNOPSIS... A trough of low pressure west of the area will allow for some locally heavy showers and isolated thunderstorms over Kauai and possibly Oahu through tonight. Mostly cloudy skies with passing showers can be expected elsewhere across the area. High pressure will build in northeast of the area this week with generally drier weather expected. Showers will tend to favor windward and mauka areas. Rather breezy to locally windy conditions can be expected toward the middle of the weak as the high moves closer to the state. && .DISCUSSION... A rather complex weather pattern is in place across the area. At the surface, a rather strong area of high pressure is located far to the north northeast of the state with a surface trough located several hundred miles to the west of Kauai. This places the islands in a moderate to locally breezy east southeast wind environment. Aloft, a broad upper trough is centered several hundred miles to the west northwest of the area. Destabilization caused by the trough along with abundant low level moisture will allow for the possibility of heavy showers and isolated thunderstorms through tonight especially over the west end of the state. A Flash Flood Watch remains in effect through tonight for Kauai since they will have the greatest chances of flash flooding since they are closer to the trough axis and soils are rather saturated from recent rains. Models are in good agreement on the synoptic weather pattern this week. Both the surface and upper level troughs will gradually weaken and move a bit further west of the area. In the meantime, an upper level ridge will build in from the north and the strong surface high will move southward just a bit taking up a position far northeast of the area. The upper ridge will allow for the airmass to become more stable with time decreasing the threat of heavy showers. Shower activity will tend to be focused over windward and mauka areas for the remainder of the week. As the surface high gets closer to the state, the result will be for rather breezy to locally windy conditions across much of the area. The wind direction will be slight south of due east. Downsloping effects may allow the winds to be strong enough for Wind Advisories needing to be posted for some areas. && .AVIATION... High pressure far NE of the area and a broad surface trough W of Kauai, will keep locally strong E to SE winds over the islands into tonight. Model guidance is hinting at the winds backing a to a more E direction tomorrow. AIRMET TANGO for low level turbulence is posted over the entire state due to the stronger winds. Wet weather will continue for most areas tonight as moisture continues to be drawn up from the SE. Windward and SE areas will be the most favored. An upper level disturbance W of Kauai will contribute to potential thunderstorm development over Kauai and Oahu tonight. AIRMET TANGO for upper level turbulence is posted over the state. AIRMET SIERRA for mountain obscuration is posted across Kauai and portions of Oahu, Molokai, Maui, and the Big Island. Any layered clouds within the area have the potential for light icing. && .MARINE... A moist and unstable airmass will keep a chance of thunderstorms in the forecast for the western half of the coastal waters tonight. Mariners should be alert for strong, shifting winds and frequent lightning with any thunderstorms that develop. A Small Craft Advisory (SCA) remains posted for most waters, including all windward areas, due to strong east-southeast winds and elevated seas through Tuesday. The Sunday morning ASCAT pass covered the eastern waters and showed 25 kt winds widespread over windward areas, with areas of 30 kt winds to the north and south of the Big Island. Gales will be possible in some areas around Maui County and the Big Island during the middle and later part of the week. A long and rather broad fetch of easterly winds on the south side of a distant subtropical high will continue to produce at least advisory level surf along east facing shores through the next several days. The High Surf Advisory for those shores continues through Monday afternoon. Beyond then, the latest model guidance continues to show that surf could reach warning levels on those shores as early as Monday night or Tuesday. The large surf combined with high astronomical tides could cause some coastal inundation issues along some low lying areas exposed to the east. Small surf is expected along north, west and south facing shores this week. && .HFO WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through late tonight for Niihau-Kauai. High Surf Advisory until 6 PM HST Monday for Kauai Windward-Oahu Koolau-Olomana-Molokai Windward-Maui Windward West-Windward Haleakala-South Big Island-Big Island North and East. Small Craft Advisory until 6 PM HST Tuesday for Kauai Northwest Waters-Kauai Windward Waters-Kauai Channel-Oahu Windward Waters- Kaiwi Channel-Maui County Windward Waters-Maui County Leeward Waters-Pailolo Channel-Alenuihaha Channel-Big Island Windward Waters-Big Island Leeward Waters-Big Island Southeast Waters. && Synopsis/Discussion...Burke Aviation...Eaton Marine...Foster
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 25, 4:14 PM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Feb 25, 6:16 PM HST | Flash Flood Warning | HFO | Honolulu | 3 hr |
| Feb 25, 9:14 PM HST | Flash Flood Warning | HFO | Honolulu | 3 hr |
| Feb 26, 12:11 AM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Feb 26, 12:52 AM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Feb 26, 1:07 AM HST | Areal Flood Advisory | HFO | Kalawao | 113 min |
| Feb 26, 2:57 AM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Feb 26, 3:05 AM HST | Gale Warning | HFO | 3 days |
Nearby
Flash Flood Warnings in Hawaii, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.